Alert archive / Illinois / Flash Flood Watches in 2014

Flash Flood Watch 2, NWS Lincoln, IL

September 1, 201411 counties in Illinois

NWS Lincoln, IL issued this flash flood watch at Sep 1, 2014, 2:23 PM CDT for 11 counties in Illinois. It took effect at Sep 1, 2014, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2014, 2:23 PM CDT (19:23 UTC)
In effect from
Sep 1, 2014, 7:00 PM CDT
Expired
Sep 2, 2014, 6:58 AM CDT
In force
12 hr
Issued by
NWS Lincoln, IL
Flood severity
None

Counties Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL, Shelby County, IL

The radar

The Evansville,IN radar (KVWX), 104 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WGUS63 KILX 011923
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LINCOLN IL
223 PM CDT MON SEP 1 2014

...HEAVY RAIN LIKELY ACROSS SOUTHEAST ILLINOIS TONIGHT...

ILZ056-057-061>063-066>068-071>073-020400-
/O.NEW.KILX.FF.A.0002.140902T0000Z-140902T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...CHARLESTON...MATTOON...SHELBYVILLE...
EFFINGHAM...FLORA...LAWRENCEVILLE
223 PM CDT MON SEP 1 2014

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ILLINOIS...EAST 
  CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL ILLINOIS...SHELBY. IN EAST 
  CENTRAL ILLINOIS...CLARK...COLES...CUMBERLAND AND EDGAR. IN 
  SOUTHEAST ILLINOIS...CLAY...CRAWFORD...EFFINGHAM...JASPER...
  LAWRENCE AND RICHLAND.

* FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING

* THUNDERSTORMS WILL DEVELOP ACROSS THE WATCH AREA THIS
  EVENING...THEN WILL BECOME MORE NUMEROUS OVERNIGHT. RAINFALL
  RATES MAY EXCEED 2 INCHES PER HOUR AT TIMES WITHIN STRONGER
  STORMS...PRODUCING AN ENHANCED RISK OF FLASH FLOODING. SHOWERS
  AND THUNDERSTORMS WILL GRADUALLY TAPER OFF AND COME TO AN END BY
  TUESDAY MORNING.

* THE HIGH RAINFALL RATES EXPECTED WITH THESE STORMS MAY LEAD TO
  FLASH FLOODING OF LOW-LYING AND FLOOD-PRONE AREAS...SUCH AS
  DITCHES...VIADUCTS...AND SMALL CREEKS AND STREAMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$


BARNES
2 follow-up statements
609 
WGUS63 KILX 020413
FFAILX

FLOOD WATCH
NATIONAL WEATHER SERVICE LINCOLN IL
1113 PM CDT MON SEP 1 2014

ILZ056-057-061>063-066>068-071>073-021200-
/O.CON.KILX.FF.A.0002.000000T0000Z-140902T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...CHARLESTON...MATTOON...SHELBYVILLE...
EFFINGHAM...FLORA...LAWRENCEVILLE
1113 PM CDT MON SEP 1 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND 
  SOUTHEAST ILLINOIS...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL ILLINOIS...SHELBY. IN EAST CENTRAL ILLINOIS...CLARK...
  COLES...CUMBERLAND AND EDGAR. IN SOUTHEAST ILLINOIS...CLAY...
  CRAWFORD...EFFINGHAM...JASPER...LAWRENCE AND RICHLAND.

* UNTIL 7 AM CDT TUESDAY

* THUNDERSTORMS WILL CONTINUE TO BECOME MORE WIDESPREAD OVERNIGHT.
  RAINFALL RATES MAY EXCEED 2 INCHES PER HOUR AT TIMES WITHIN
  STRONGER STORMS...PRODUCING AN ENHANCED RISK OF FLASH FLOODING.
  SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF AND COME TO
  AN END BY TUESDAY MORNING.

* THE HIGH RAINFALL RATES EXPECTED WITH THESE STORMS MAY LEAD TO 
  FLASH FLOODING OF LOW-LYING AND FLOOD-PRONE AREAS...SUCH AS 
  DITCHES...VIADUCTS...AND SMALL CREEKS AND STREAMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$



BAK
079 
WGUS63 KILX 021158
FFAILX

FLOOD WATCH
NATIONAL WEATHER SERVICE LINCOLN IL
658 AM CDT TUE SEP 2 2014

DEFAULT OVERVIEW SECTION
ILZ056-057-061>063-066>068-071>073-021300-
/O.CAN.KILX.FF.A.0002.000000T0000Z-140902T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...CHARLESTON...MATTOON...SHELBYVILLE...
EFFINGHAM...FLORA...LAWRENCEVILLE
658 AM CDT TUE SEP 2 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ILLINOIS...EAST
CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS HAS BEEN ALLOWED TO
EXPIRE. HEAVY RAIN FROM THUNDERSTORMS OVERNIGHT PRODUCED RAINFALL
TOTALS LOCALLY IN EXCESS OF 4 INCHES AND CAUSED AREAS OF FLOODING
IN EFFINGHAM...JASPER...CRAWFORD...AND CLAY COUNTIES. THIS HEAVY
RAINFALL HAS SINCE MOVED OUT OF THE WATCH AREA THEREFORE THE WATCH
HAS BEEN ALLOWED TO EXPIRE.

$$

ONTON

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Sep 1, 2:17 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 1, 2:17 PM CDT, 6 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
217 PM CDT Mon Sep 1 2014

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 216 PM CDT MON SEP 1 2014

18z/1pm surface analysis shows outflow boundary from late night
convection across Iowa extending from near Kankakee to just west of
Taylorville.  Airmass behind the boundary has stabilized greatly,
with the special 18z KILX upper air sounding showing less than
200J/kg of CAPE and a strong cap at around 850mb.  Meanwhile ahead
of the boundary, LAPS soundings indicate CAPES of 2000-2500J/kg and
little to no capping.  Will be watching the E/SE CWA for potential
development over the next couple of hours, but window of opportunity
will be small and any convection that fires will quickly push into
Indiana.

Next concern will be the heavy rain threat tonight.  As has been
advertised by the last several runs, latest models continue to show
showers/thunderstorms becoming widespread along the trailing boundary
tonight as 40-45kt LLJ develops from the Southern Plains
northeastward into the Ohio River Valley.  Still some questions as
to exactly where the axis of heaviest rain will set up, with the NAM
appearing to be a bit too far north.  GFS/HRRR seem to have a better
handle on the rain given current scenario.  Think scattered
showers/storms will develop across the southern half of the CWA
early this evening, then as LLJ jet energy increases, areal coverage
will expand toward midnight.  With storms becoming parallel to upper
flow and likely training over the same locations, am concerned about
flash flood potential across the E/SE overnight.  Precipitable water
values ramp up to over 2 inches, while upper jet strengthens over
the Great Lakes providing enhanced synoptic lift.  Based on GFS/HRRR
QPF fields, have decided to issue a Flash Flood Watch for all
locations along/south of a Paris to Shelbyville line.  Rainfall
rates may exceed 2 inches per hour at times, leading to a flash
flooding risk.  Have gone with categorical PoPs across the Watch area,
tapering down to just slight chance across the far north around
Galesburg. Have lingered PoPs across the E/SE into Tuesday morning:
however, all model guidance suggests frontal boundary will push
south of the area and bring an end to the rain chances by midday.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 216 PM CDT MON SEP 1 2014

The cold front should clear our southern counties by 7 pm Tues,
leaving slightly drier air in its wake. That should provide a break
in rain chances Tuesday night into early Wed morning. However,
during the day Wed, the front is expected to return north as a warm
front in Missouri and W IL. Sept 01/12z guidance has trended more
aggressive with a shortwave on Wed moving across N Missouri into W
IL, especially the Canadian GEM, and to a lesser extent the NAM/GFS.
The 850mb LLJ will be mainly in MO, so as the wave moves east across
IL it will be losing some support from moisture transport. We still
expanded the chance PoPs farther northeast into IL, to include
areas southeast of a line from Havana-Decatur-Lawrenceville, with
slight chances up to Peoria-Champaign.

The storms chances evolve to areas NW of the IL river for Wed night
as the instability axis, thermal ridge, and nose of the 850mb LLJ
advance toward NW IL. The warm front will respond by advancing north
of our counties for Thursday, bringing a brief period of heat and
humidity for Thur and Friday. Highs should climb into the upper 80s
and lower 90s as dewpoints reach up into the low to mid 70s. Peak
heat indices may reach into the upper 90s depending cloud cover.

Low pressure moving along the Canadian border will drag a cold front
into Illinois on Friday. Storm chances will increase NW of the IL
river later Thurs night, with widespread chance PoPs for Friday and
Friday night in the vicinity of the cold front. A few storms may
even affect areas southeast of I-72 into Saturday morning.

A significant airmass change will follow that frontal passage, as a
1024mb Canadian high builds southward. Highs Sunday and Monday will
remain in the low to mid 70s, with lows bottoming out Sunday night
in the mid 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1248 PM CDT MON SEP 1 2014

Convective development/evolution remains in question, as previous
outflow boundary has pushed east of the I-55 corridor early this
afternoon. Most model solutions are keeping central Illinois
largely dry through the afternoon, with thunderstorms
developing/increasing after dark across the south. Based on 12z
NAM and latest HRRR, it appears the axis of heavy rain will be
focused along the I-70 corridor between 05z and 12z. As such, have
kept both KPIA and KBMI dry through the entire 18z TAF period.
Further south, have introduced -RA with VCTS at the remaining
terminals after 05/06z, thinking they may be on the northern
fringe of the low-level jet enhanced precip area overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH from 7 PM CDT this evening through Tuesday
morning FOR ILZ056-057-061>063-066>068-071>073.

&&

SHORT TERM...BARNES
LONG TERM...SHIMON
AVIATION...BARNES
Hazardous weather outlook, Sep 1, 11:44 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT MON SEP 1 2014

ILZ027>031-036>038-040>051-053-021100-
CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-VERMILION-WOODFORD-
1144 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS
AFTERNOON INTO TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID WEATHER IS EXPECTED THURSDAY...THEN ANOTHER WEATHER
SYSTEM WILL BRING THUNDERSTORM CHANCES BACK INTO THE PICTURE
THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ052-054>057-061>063-066>068-071>073-021100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
1144 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS
AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...HAIL...AND GUSTY WINDS.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS SOUTH-CENTRAL
ILLINOIS TONIGHT. WITH STORMS POTENTIALLY TRAINING OVER THE SAME
LOCATIONS...HEAVY RAINFALL APPEARS TO BE LIKELY ALONG THE I-70
CORRIDOR. THEREFORE THE GREATEST SEVERE WEATHER THREAT TONIGHT
WILL BE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL GRADUALLY DIMINISH DURING THE DAY TUESDAY.

HOT AND HUMID WEATHER IS EXPECTED THURSDAY...THEN ANOTHER WEATHER
SYSTEM WILL BRING THUNDERSTORM CHANCES BACK INTO THE PICTURE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:02 AM CDTSpecial Weather StatementILXKnox28 min
Sep 1, 3:41 AM CDTSpecial Weather StatementILXMarshall34 min

Nearby

Flash Flood Watches in Illinois, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.